Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Aberdeen, SD

June 21, 2011Hughes County, Stanley County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 21, 2011, 2:27 AM CDT for Hughes County, Stanley County, South Dakota. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 2:27 AM CDT (07:27 UTC)
Expired
Jun 21, 2011, 2:30 PM CDT
In force
12 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Hughes County, SD, Stanley County, SD

The radar

The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:00 AM CDTHEAVY RAIN 4.152 Nne Pierre, SDTWO DAY TOTAL...STILL RAINING
Jun 21, 7:00 AM CDTHEAVY RAIN 4.161 S Pierre, SDTWO DAY TOTAL...STILL RAINING
Jun 21, 8:00 AM CDTHEAVY RAIN 4.331 E Pierre, SDTWO DAY TOTAL...STILL RAINING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WGUS53 KABR 210727
FFWABR
SDC065-117-211930-
/O.NEW.KABR.FF.W.0005.110621T0727Z-110621T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
227 AM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  WEST CENTRAL HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 230 PM CDT TUESDAY/130 PM MDT TUESDAY/

* AT 225 AM CDT/125 AM MDT/...EMERGENCY MANAGEMENT REPORTED 
  FLOODING IN THE PIERRE...FORT PIERRE AREA AFTER RECEIVING 3 INCHES 
  OF RAIN ON MONDAY. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE 
  POSSIBLE WITH SHOWERS AND THUNDERSTORMS THAT MOVE OVER THE REGION  
  THROUGH TUESDAY MORNING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT        
  PIERRE...PIERRE...OVERLOOK REC AREA...ROSSEAU AND WEST SHORE REC   
  AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4445 10058 4449 10029 4431 10001 4425 10038

$$
WISE
1 follow-up statement
332 
WGUS73 KABR 211929
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
229 PM CDT TUE JUN 21 2011

SDC065-117-211943-
/O.EXP.KABR.FF.W.0005.000000T0000Z-110621T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUGHES SD-STANLEY SD-
229 PM CDT TUE JUN 21 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL
STANLEY AND WEST CENTRAL HUGHES COUNTIES WILL BE ALLOWED TO EXPIRE AT
230 PM CDT/130 PM MDT/...

ALTHOUGH RAIN WILL CONTINUE INTO THE EVENING HOURS...THE THREAT FOR 
FLASH FLOODING HAS ENDED. THIS PRODUCT WILL BE FOLLOWED UP WITH A 
GENERAL AREAL FLOOD WARNING. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4445 10058 4449 10029 4431 10001 4425 10038

$$
TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 10:41 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 20, 10:41 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT MON JUN 20 2011

.UPDATE...
AREA OF RAIN BEGINNING TO SPREAD OVER THE SOUTHERN CWA NOW...AND
IS GRADUALLY PUSHING NORTHWARD. FAR SOUTHERN CWA HAS PICKED UP IN
EXCESS OF 4 INCHES ALONG THE MISSOURI RIVER FROM ROSSEAU TO SOUTH
OF FORT THOMPSON...HAVE ISSUED A FLASH FLOOD WARNING FOR THAT
AREA. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
85-KT SOUTHERLY JET STREAK NEAR H3 HAS NOW ROUNDED THE BASED OF
THE CLOSED LOW OVER EXTREME NORTHWEST KANSAS THIS AFTERNOON. THIS
STREAK/WIND MAXIMA IS EXPECTED TO FORCE THE PREVIOUSLY MENTIONED
CLOSED LOW TO JOG NORTHEASTWARD OVERNIGHT. AS A RESULT...THE
NUMEROUS/WIDESPREAD SHOWERS AND THUNDERSTORMS OVER NORTHWEST AND
NORTH CENTRAL SOUTH DAKOTA WILL SHIFT SLOWLY EASTWARD THIS EVENING
AND OVERNIGHT. THE AREA OF RAIN WILL INTENSIFY THIS EVENING AS THE
TROWAL AND DEFORMATION INCREASE. LATEST FORECAST GUIDANCE IN GOOD
AGREEMENT...PROGGING THE CLOSED UPPER LOW TO JOG NORTHEASTWARD TO NEAR
SIOUX FALLS TUESDAY MORNING AND THEN MOVE VERY SLOWLY EAST-NORTHEASTWARD
OVER NORTHERN IA BTWN TUESDAY AFTERNOON AND WEDNESDAY. MODEL GUIDANCE
ALSO IN GOOD AGREEMENT WITH RAINFALL AMOUNTS RANGING BTWN 2 AND 5
INCHES BY WEDNESDAY AFTERNOON. BASED ON RAINFALL RATES AND THE
DURATION OF THIS SYSTEM...THIS RAINFALL RANGE SEEMS QUITE
REASONABLE. ISSUED FLASH FLOOD WARNING FOR THE PIERRE AND FORT
PIERRE AREAS FOR THIS EVENING THROUGH TONIGHT GIVEN THE LIKELIHOOD
OF MORE MODERATE TO HEAVY RAIN LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS CREATING FLOODING PROBLEMS ALONG AND NEAR THE
FLOOD LEVEES ALONGSIDE THE MISSOURI RIVER. WRAP-AROUND
PRECIPITATION CONTINUES OVER EASTERN AREAS THROUGH AT LEAST
WEDNESDAY EVENING BEFORE THE UPPER AND MID LEVEL CIRCULATIONS
MOVE FAR ENOUGH EWD INTO SOUTHERN WISCONSIN.

.LONG TERM...THRUSDAY THROUGH MONDAY
EXTENDED FORECAST WILL BE BOOKENDED BY THE DEPARTURE OF THE
CLOSED LOW EARLY...AND THE ONSET OF THE NEXT WEATHER SYSTEM
LATE...BETWEEN WHICH WE WILL SEE BROAD/WEAK RIDGING. MODELS
ATTEMPTING TO PRODUCE QPF UNDER THIS RIDGE WITH SOUTHEASTERLY LOW
LEVEL FLOW...HOWEVER AFTER INTERROGATING BUFKIT PROFILES THERE
APPEARS LITTLE ACTUAL NEAR SURFACE SUPPORT OR MUCH INSTABILITY
ALOFT FOR CONVECTION DUE TO LOW SURFACE DEWPOINTS AND WARM MID
LEVEL TEMPERATURES. WILL LEAVE IN LOW POPS MAINLY FOR
COLLABORATION PURPOSES.

WILL START THE PERIOD WITH COLD ADVECTION ON THE WANE...WITH A
LOW/GRADUAL WARM UP BRINGING TEMPERATURES ABOUT NORMAL BY THE
WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOW PRESSURE MOVING ACROSS THE REGION WILL RESULT IN A MIX OF
CIGS...MAINLY A COMBINATION OF MVFR/IFR. AN AREA OF PRECIPITATION
CURRENTLY EXTENDS FROM NORTH TO SOUTH BETWEEN THE MISSOURI RIVER
AND JAMES RIVER VALLEYS...AND EXPECT THIS AREA TO INCREASE AS MORE
PRECIPITATION MOVES UP FROM THE SOUTH. THUNDERSTORMS WILL ALSO BE
POSSIBLE...MAINLY ACROSS THE SOUTHERN CWA. VSBYS WILL GENERALLY BE
MVFR WITH THE RAIN...BUT MAY BRIEFLY FALL INTO THE IFR CATEGORY
UNDER THE STRONGER STORMS.

&&

.HYDROLOGY...
A STRONG AND VERY SLOW MOVING STORM SYSTEM TREKKING NORTHEASTWARD ACROSS
THE CENTRAL PLAINS WILL PROVIDE FAVORABLE CONDITIONS FOR A
PROLONGED PERIOD OF SHOWER AND THUNDERSTORM ACTIVITY TONIGHT
THROUGH LATE-DAY WEDNESDAY. SIGNIFICANT AMOUNTS OF RAINFALL ACROSS
A MAJORITY OF SOUTH DAKOTA...ON THE ORDER OF 3 TO 5 INCHES IS
POSSIBLE BY WEDNESDAY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAY...STREETS
AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR BUFFALO-
     CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
     LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BIG STONE-TRAVERSE.

&&

UPDATE...PARKIN
SHORT TERM...CHURCH
LONG TERM...CONNELLY
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 20, 9:00 AM CDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
900 AM CDT MON JUN 20 2011

SDZ003>005-009-010-015>017-033>037-045-048-051-211400-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
900 AM CDT MON JUN 20 2011 /800 AM MDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL AS SOME THUNDERSTORMS MAY
PRODUCE RAINFALL AMOUNTS IN EXCESS OF AN INCH PER HOUR.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH
WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS
AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

MNZ039-046-SDZ006>008-011-018>023-211400-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
900 AM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. WHILE
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW THUNDERSTORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH
WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS
AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

CONNELLY

In the hours before

Local storm report, Jun 20, 10:13 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1013 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HEAVY RAIN       3 NW FORT THOMPSON      44.08N 99.45W
06/20/2011  M7.00 INCH       BUFFALO            SD   LAW ENFORCEMENT

            HEAVY RAIN HAS WASHED OUT SEVERAL COUNTY ROADS. FLOODING
            ALSO BEING REPORTED IN FORT THOMPSON.

&&

CM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:17 PM CDTFlash Flood WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley11 hr
Jun 21, 12:35 AM CDTAreal Flood WarningABRCorson15 hr
Jun 21, 4:27 AM CDTRiver Flood WarningABRStanley35 hr
Jun 21, 10:01 AM CDTAreal Flood WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more47 hr
Jun 21, 2:45 PM CDTAreal Flood WarningABRHughes, Jones, Lyman, Stanley, Sully43 hr
Jun 21, 4:27 PM CDTAreal Flood WarningABRBrown, Campbell, Edmunds, Faulk, McPherson, Potter and 2 more48 hr

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.